Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Bismarck, ND

June 13, 2017Dickey County, LaMoure County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2017, 3:38 AM CDT for Dickey County, LaMoure County, McIntosh County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 3:38 AM CDT (08:38 UTC)
Expired
Jun 13, 2017, 4:45 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KBIS 130838
SVRBIS
NDC021-045-051-130945-
/O.NEW.KBIS.SV.W.0026.170613T0838Z-170613T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
338 AM CDT TUE JUN 13 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern LaMoure County in southeastern North Dakota...
  Dickey County in southeastern North Dakota...
  Eastern McIntosh County in southeastern North Dakota...

* Until 445 AM CDT

* At 337 AM CDT, severe thunderstorms were located along a line
  extending from near Long Lake to 5 miles west of Barnard to near
  Bath in South Dakota, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Ludden around 415 AM CDT. 
  Oakes around 425 AM CDT. 
  Lamoure around 445 AM CDT. 

Other locations impacted by these severe thunderstorms include
Monango, Merricourt, Guelph, Berlin and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4597 9932 4654 9876 4633 9803 4629 9804
      4628 9801 4626 9800 4593 9801
TIME...MOT...LOC 0837Z 232DEG 42KT 4590 9921 4575 9860 4542 9835 

HAIL...<.75IN
WIND...60MPH
 
$$

AYD
4 follow-up statements
289 
WWUS53 KBIS 130854
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
354 AM CDT TUE JUN 13 2017

NDC021-045-051-130945-
/O.CON.KBIS.SV.W.0026.000000T0000Z-170613T0945Z/
LaMoure ND-Dickey ND-McIntosh ND-
354 AM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHERN LAMOURE...DICKEY AND EASTERN MCINTOSH COUNTIES...

At 353 AM CDT, severe thunderstorms were located along a line
extending from 13 miles northwest of Spring Creek Colony to 7 miles
northeast of Frederick to near Putney, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oakes, Ellendale, Edgeley, Lamoure, Kulm, Fullerton, Ludden, Monango,
Berlin, Guelph, Glover and Merricourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4597 9932 4654 9876 4633 9803 4629 9804
      4628 9801 4626 9800 4593 9801
TIME...MOT...LOC 0853Z 219DEG 43KT 4607 9904 4592 9843 4559 9818 

HAIL...0.75IN
WIND...60MPH
 
$$

AYD
479 
WWUS53 KBIS 130912
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
412 AM CDT TUE JUN 13 2017

NDC021-045-051-130945-
/O.CON.KBIS.SV.W.0026.000000T0000Z-170613T0945Z/
LaMoure ND-Dickey ND-McIntosh ND-
412 AM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHERN LAMOURE...DICKEY AND EASTERN MCINTOSH COUNTIES...

At 412 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Kulm to 6 miles northwest of
Ludden to near Amherst, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oakes, Ellendale, Edgeley, Lamoure, Kulm, Fullerton, Ludden, Monango,
Berlin, Guelph, Glover and Merricourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4597 9932 4654 9876 4633 9803 4629 9804
      4628 9801 4626 9800 4593 9801
TIME...MOT...LOC 0912Z 226DEG 44KT 4622 9883 4607 9822 4574 9797 

HAIL...<.75IN
WIND...60MPH
 
$$

AYD
787 
WWUS53 KBIS 130920
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
420 AM CDT TUE JUN 13 2017

NDC051-130930-
/O.CAN.KBIS.SV.W.0026.000000T0000Z-170613T0945Z/
McIntosh ND-
420 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCINTOSH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4599 9900 4654 9876 4633 9803 4629 9804
      4628 9801 4626 9800 4593 9801
TIME...MOT...LOC 0920Z 225DEG 41KT 4629 9880 4614 9819 4581 9794 

$$

NDC021-045-130945-
/O.CON.KBIS.SV.W.0026.000000T0000Z-170613T0945Z/
LaMoure ND-Dickey ND-
420 AM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHERN LAMOURE AND DICKEY COUNTIES...

At 420 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Edgeley to 4 miles west of Oakes
to 4 miles north of Amherst, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oakes, Ellendale, Edgeley, Lamoure, Fullerton, Ludden, Monango,
Berlin, Guelph, Glover and Merricourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4599 9900 4654 9876 4633 9803 4629 9804
      4628 9801 4626 9800 4593 9801
TIME...MOT...LOC 0920Z 225DEG 41KT 4629 9880 4614 9819 4581 9794 

HAIL...<.75IN
WIND...60MPH
 
$$

AYD
392 
WWUS53 KBIS 130937
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
437 AM CDT TUE JUN 13 2017

NDC021-045-130947-
/O.EXP.KBIS.SV.W.0026.000000T0000Z-170613T0945Z/
LaMoure ND-Dickey ND-
437 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAMOURE AND DICKEY
COUNTIES WILL EXPIRE AT 445 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4599 9900 4654 9876 4633 9803 4629 9804
      4628 9801 4626 9800 4593 9801
TIME...MOT...LOC 0936Z 224DEG 43KT 4643 9864 4628 9803 4595 9778 

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:00 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 13, 1:00 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
100 AM CDT Tue Jun 13 2017

.UPDATE...

Issued at 100 AM CDT Tue Jun 13 2017

Modified POPs based on latest high res model runs and latest radar
imagery and trends. Convection breaking out as expected south
central, with this trend continuing elsewhere tonight as divergent
flow aloft increases across the region. Latest HRRR runs indicate
potential for strong to severe storms south central/southeast
9-10Z, through 12-14Z.

UPDATE Issued at 839 PM CDT Mon Jun 12 2017

Updated the forecast based on latest trends and short-term model
guidance. Thunderstorms are developing across northwest South
Dakota this evening. These storms will continue to develop and
push into southern North Dakota within the next few hours. This
will just be the beginning of a complex that forms in South Dakota
and sweeps across southern North Dakota overnight.

UPDATE Issued at 640 PM CDT Mon Jun 12 2017

The latest short-term models continue to indicate a complex of
thunderstorms developing across western South Dakota and spreading
into southern North Dakota by around Midnight. A few stronger
storms are possible across far southern North Dakota late tonight
into early tomorrow morning. Further north, conditions will be a
bit more stable...with only a few rumbles of thunder and much
needed rain falling. The threat for severe weather remains on
track for tomorrow.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 334 PM CDT Mon Jun 12 2017

Forecast highlights in the short term period will be showers and
thunderstorms developing tonight, increasing in coverage and
intensity towards morning with ingredients for the threat of severe
thunderstorms in the offing.

Currently, a mid-upper level shortwave ridge was established from
southern Alberta across northeastern Montana and southwestern North
Dakota. The large closed upper low was located over
Idaho/Utah/Nevada, with the leading edge of upper level impulses
emerging from its base near the 4-corners area moving
northeastward...with the leading edge having reached
Wyoming/Nebraska this afternoon.

The mid-upper level ridge will act to inhibit convection for the
rest of this afternoon into early evening, after which the upper
level impulses are progged to reach southwestern North Dakota. The
closed upper low is progged to reach western MT/WY by daybreak
Tuesday with upper level impulses becoming more numerous and
spreading quickly north and east. Thus kept any mention of showers
or thunderstorms out of the early evening period, but isolated to
scattered showers and thunderstorms are expected to develop
southwest and south central before midnight, then quickly become
more widespread across western and central North Dakota after
midnight.

Regarding the severe weather threat: 0-6km bulk shear
values will be strong in the 40-60 knot range, but high CAPE values
will remain south of the South Dakota border for tonight. However,
the Nam/GFS do depict some CAPE values over 2000 J/kg moving into
south central/southeastern ND from South Dakota late tonight. Thus
mentioned possible severe storms before daybreak far south central.

Upper low continues slowly eastward into eastern Montana by Tuesday
afternoon, across western and north central North Dakota Tuesday
night, then into far south central Canada on Wednesday. Very dynamic
system with all areas seeing some chance for precipitation. Appears
the more favorable area for severe weather will be across south
central North Dakota before noon Tuesday, then mainly east of
Highway 83 in the afternoon along the instability and shear axis,
which may also wrap back northwest into portions of northwest and
north central North Dakota in the late afternoon and early evening.
Lingering clouds from the morning hours will contribute to
uncertainty regarding severe convection.

The James Valley is in the best position (within western and central
North Dakota) for receiving organized severe convection. The
tornadic threat is also highest in the James Valley, with Sig Tor
parameter values in the 1-3 range, indicating good low level severe
ingredients including shear, storm relative helicity and LCL height.
This area is close to a surface low poised to be in northeastern
South Dakota by late morning Tuesday.

A dry slot is forecast to wrap into the upper low across
southwestern and eventually into central ND Tuesday afternoon and
will bring decreasing chances for storms to these areas. However,
will need to keep an eye on the potential for cold core funnels and
or tornadoes where it can destabilize.

The dry slot continues pushing into north central and northeastern
North Dakota Tuesday evening, thus decreasing chances of showers and
thunderstorms with time during the evening, with the severe threat
waning in the James Valley as well.

.LONG TERM...(Wednesday through Monday)
Issued at 334 PM CDT Mon Jun 12 2017

The upper low over southern Saskatchewan/Manitoba on Wednesday and
over Manitoba Thursday provide gusty west winds across North Dakota.
Cyclonic flow aloft will keep showers and isolated thunderstorms in
the forecast for northern North Dakota on Wednesday.

Another shortwave in the upper level flow moves across the Northern
Plains Friday/Saturday bringing chances of showers and isolated
thunderstorms. A dry northwesterly flow then develops over the state
as a broad western ridge begins to build.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)

Issued at 100 AM CDT Tue Jun 13 2017

Showers and thunderstorms will spread to the north and east
tonight into Tuesday morning. Localized MVFR and IFR conditions
are possible in thunderstorms tonight, especially southwest and
south central. MVFR with areas of IFR ceilings will then develop
early Tuesday morning, possibly lingering into the afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...JV
LONG TERM...JV
AVIATION...NH
Hazardous weather outlook, Jun 13, 12:52 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1252 AM CDT Tue Jun 13 2017

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-140600-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1252 AM CDT Tue Jun 13 2017 /1152 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms will spread north and east across western and
central North Dakota through the early morning hours. A few
stronger storms are possible across south central North Dakota,
otherwise the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely Tuesday. Some storms could be severe
over central and eastern North Dakota, with large hail, damaging
wind and a few tornadoes.

There is a chance of thunderstorms Wednesday mainly across
northern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, and with a greater
chance for activation on Tuesday.

NDZ001-009-017-018-031>033-040-041-043-044-140600-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
1252 AM CDT Tue Jun 13 2017 /1152 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms will spread north and east across western and
central North Dakota through the early morning hours. A few
stronger storms are possible across south central North Dakota,
otherwise the threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday. The threat for severe
weather is low at this time.

There is a chance of thunderstorms Wednesday mainly across
northern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely in western North Dakota.

In the hours before

Special weather statement, Jun 13, 1:33 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
133 AM CDT TUE JUN 13 2017

NDZ035-130700-
Burleigh ND-
133 AM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BURLEIGH COUNTY
UNTIL 200 AM CDT...

At 132 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Menoken, or 15 miles east of Bismarck, moving
northeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Menoken, Sterling and Mckenzie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4667 10060 4694 10054 4686 10019 4663 10041
      4663 10047
TIME...MOT...LOC 0632Z 200DEG 19KT 4673 10048

AYD
Special weather statement, Jun 13, 3:15 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 AM CDT TUE JUN 13 2017

NDZ047-050-130845-
Logan ND-McIntosh ND-
315 AM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOGAN AND
MCINTOSH COUNTIES UNTIL 345 AM CDT...

At 314 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Wishek to near Hillsview.
Movement was northeast at 45 mph.

Wind gusts to 45 mph will be possible with these storms.

Locations impacted include...
Ashley, Wishek, Zeeland, Lehr, Venturia, Fredonia, Danzig and Green
Lake.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4617 9988 4628 9988 4641 9910 4594 9906
      4594 9987
TIME...MOT...LOC 0814Z 238DEG 41KT 4619 9976 4565 9950

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:33 AM CDTSpecial Weather StatementBISBurleigh27 min
Jun 13, 3:15 AM CDTSpecial Weather StatementBISMcIntosh30 min
Jun 13, 5:10 PM CDTSpecial Weather StatementBISBurleigh35 min
Jun 13, 5:36 PM CDTSpecial Weather StatementBISEmmons39 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningBISLogan37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.